£
Donate

We're here for you if you want to talk

0808 2080 888

[email protected]

Sickness and vomiting

We're here for you if you want to talk

0808 2080 888

[email protected]

Sickness and vomiting causes

Sickness and vomiting can be caused by the blood cancer itself, or as a side effect of treatment for blood cancer.

Caused by blood cancer

Some blood cancers can make you feel sick because of the physical and emotional changes they can cause. Here are some of the underlying causes:

You may feel sick or vomit if you have constipation (difficulty pooing), or other problems with your bowels.

If you have liver or kidney problems because of blood cancer or its treatment, waste products can build up in the blood and cause sickness and vomiting.

Sometimes blood cancer can cause calcium to leak into your bloodstream. Too much calcium in the blood is called hypercalcaemia and it can make you feel thirsty, sick, drowsy and confused. You might also wee a lot, and may be constipated. People with myeloma and plasma cell leukaemia are at particular risk of hypercalcaemia, although it can happen in other blood cancers.

Hypercalcaemia can be dangerous if left untreated, so speak to your healthcare team if you have the symptoms described above

Symptoms of blood cancer can include severe pain. This can make you feel sick or vomit.

Pressure in the brain Some types of blood cancer can affect your central nervous system and lead to raised pressure in the brain. This may affect the vomiting centre in the brain and make you feel sick or vomit.

Being very nervous or worried about blood cancer and its treatment can make you feel sick. Sometimes talking about your situation can help to reduce worry and relieve sickness.

person-typing-on-computer

Talk to other people affected by blood cancer

Hear from and connect with people who understand.

Join our Online Community Forum

Caused by blood cancer treatment

Feeling sick and vomiting are common side effects of some cancer treatments:

Sickness and vomiting are common side effects of anti-cancer drugs (such as chemotherapy) and biological therapies (treatments that help the body’s immune system to find and kill cancer cells). Not all chemotherapy or biological therapy drugs will make you sick. Some are more likely to make you feel sick than others, but it’s important to remember that everyone is different and will react in a different way.

If you have chemotherapy or other drugs that are known to cause sickness and vomiting, you’ll be given anti-sickness drugs (anti-emetics) before treatment, and may also take them for a few days after treatment.

You should always follow your healthcare team’s advice about how long you should keep taking anti-sickness drugs, as you may start to feel sick again if you stop too soon.

Radiotherapy uses high energy rays to kill cancer cells. Some people have radiotherapy to their whole body (total body irradiation or TBI) before a stem cell transplant. If you have TBI, you’ll probably feel sick if you don’t take anti-sickness drugs. With TBI, you’ll probably have chemotherapy as well, which makes it more likely that you’ll experience some sickness and vomiting.

If you have local radiotherapy to a particular part of your body, it’s only likely to cause sickness and vomiting if it’s given to certain areas such as the brain, stomach, gut or liver.

Mucositis is an inflammation of the mucous membrane that lines your mouth and gut. It’s a fairly common side effect of chemotherapy and sometimes radiotherapy. Mucositis that affects your gut can make you feel sick but there are drugs to control this. The symptoms will usually stop a few weeks after your treatment has finished.

We have more information on mucositis.

Some people may feel sick or vomit a lot in the advanced stages of blood cancer. This might be because of the cancer itself or its treatment. There are anti-sickness drugs available that can control the sickness and help people feel more comfortable.

Getting an infection from germs in the environment or food (food poisoning) can make you feel sick or vomit. Your healthcare team will let you know who to contact if you have any signs of infection. They will probably suggest contacting your hospital straight away, but if you’re on watch and wait you may be able to see your GP instead.

We have more information on understanding and managing infection when you have blood cancer.

When might treatment-related sickness happen?

Your experience will depend on the treatment you’re having and your personal experience of it. Different people experience sickness and vomiting at different times, some before treatment, some immediately after treatment and some a while later.

It’s important to know that there’s a range of anti-sickness drugs available. So do tell your treatment team if you feel sick, so they can help you manage this unpleasant side effect.

Download our fact sheet on managing sickness and vomiting for more information:

Where to get help

If you’re feeling very sick or are worried about your vomiting, contact your healthcare team. In an emergency, call 999.

We're here for you if you want to talk

0808 2080 888

[email protected]